Kentucky, 2017

Damaging Winds in Kentucky, July 7, 2017

July 7, 2017 · NWS LMK · 10 events in 5 counties and zones

A powerful cold front pushed through the lower Ohio Valley during the evening hours on July 7. Ahead of this front, unseasonably warm and humid conditions prevailed with high temperatures in the lower 90s and dewpoints in the low to mid 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

A powerful cold front pushed through the lower Ohio Valley during the evening hours on July 7. Ahead of this front, unseasonably warm and humid conditions prevailed with high temperatures in the lower 90s and dewpoints in the low to mid 70s. This provided plenty of instability. Several lines of thunderstorms developed across central Indiana and then moved south into central Kentucky. Some large hail up to golf ball size in diameter was reported but the main impact was damaging wind gusts which brought down many trees and power lines with caused some structural damage as well. The storms were also noted for being prolific in-cloud and cloud-to-ground lightning producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 7, 6:17 PM EST, 13 minutes earlier.

Area forecast discussion, Jul 7, 6:17 PM EST, 13 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
717 PM EDT Fri Jul 7 2017

...Updated Aviation Discussion...

.Short Term (Now through Saturday Night)...
Issued at 220 PM EDT Fri Jul 7 2017

...Strong to Severe Storms More Likely Late This Afternoon and
Evening...

Still on track for strong to severe storms to come through at least
our northern zones, south central IN, north central KY, late this
afternoon to this evening. How fast the line pushes southward will
determine how far south that threat gets, as we start to lose
daytime heating. As of this writing, it still looks like 4-8 is the
prime period for southern IN, 6-10 for north central KY, and 10-2 AM
for south central KY.

Airmass ahead of these storms will have plenty of energy to give.
Latest RAP analysis has CAPEs around 3000 J/kg with Downdraft CAPES
in the 1500-2000 J/kg range...likely because of some mid-level dry
air ahead of the line. A timely special sounding from ILN, at 18Z
and ahead of the outflow boundary in OH, indicates 4000 CAPE, though
quite a bit of dry air, 1.2 inch precipitable water. Based on wind
shear, expect supercell structures still are possible as elements
within the lines of storms dropping down from the north, and cannot
rule out an isolated tornado, but the main threat will be damaging
wind gusts with some hail.

A little similar to last night, behind the rains we may have to deal
with some patches of fog. Unlike last night though, the cold front
may bring slightly more winds to keep us better mixed. We may have a
few pockets of dense fog, but do not think it will be as widespread
as this morning.

Northwest surface winds Saturday will bring in drier and cooler
weather. Still looking at temperatures below normal. With high
pressure right over us Saturday night, we should see temperatures
cool into the 50s in some locations.

.Long Term (Sunday through Friday)...
Issued at 220 PM EDT Fri Jul 7 2017

Nice weather will continue for Sunday, though after a cool start, we
should warmup to a little warmer than Saturday. A few models
continue to hint at some precip getting into southern IN late Sunday
afternoon, possibly as a result of a weak warm front lifting north
over the region or just as a result of instability in the warming
airmass. Superblend came in with dry pops for the day period and
slight chances in the north Sun. night.

Overall synoptic pattern for the next work week will have ridging
out west and northwest flow over the Midwest/Ohio Valley. Small
disturbances riding within this flow will determine our rain chances
through the week as well as temperatures. Models have a difficult
time resolving these systems, which can either pass by to our north
in the morning, but leave outflow boundaries for afternoon storms to
focus on, or blast the system through here, bringing morning storms
and drier but cloudy afternoons. Will continue the practice we've
had over the last few days of capping the blended model rain chances
in the chance range because of this uncertainty. One thing we have
some confidence in is we'll be back to a humid pattern again, so any
days that do warm up significantly we could see heat indices get
into the mid/upper 90s.

&&

.Aviation (00Z TAF Update)...
Issued at 717 PM EDT Fri Jul 7 2017

Storms over Indiana will drop south and cross the SDF and LEX
airfields this evening. These storms may pack a wallop with strong
gusty winds, very heavy rain, and small hail. Things will calm down
behind the storms, with some patchy fog possibly developing toward
morning.

Quiet weather for the weekend.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

Short Term........RJS
Long Term.........RJS
Aviation..........13
Hazardous weather outlook, Jul 7, 3:38 PM EST, 2 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
438 PM EDT Fri Jul 7 2017

INZ077>079-090>092-KYZ029>043-048-049-082045-
Washington-Scott-Jefferson-Harrison-Floyd-Clark-Bullitt-Oldham-
Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-
Bourbon-Nicholas-Jessamine-
Including the cities of Salem, Scottsburg, Madison, Corydon,
New Albany, Jeffersonville, Shepherdsville, Louisville, La Grange,
Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown,
Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris,
Carlisle, Nicholasville, and Winchester
438 PM EDT Fri Jul 7 2017

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 11 PM EDT...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Thunderstorms
will accompany the front. A few storms could be severe with damaging
wind gusts and hail. Considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds, wind
damage, and large hail through tonight.

INZ076-083-084-089-KYZ023>028-045>047-053>057-061>067-070>078-081-
082-082045-
Orange-Dubois-Crawford-Perry-Hancock-Breckinridge-Meade-Ohio-Grayson-
Hardin-Nelson-Washington-Mercer-Larue-Marion-Boyle-Garrard-Madison-
Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-Simpson-
Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-Clinton-
Including the cities of Paoli, Jasper, English, Tell City,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Bardstown, Springfield, Harrodsburg,
Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown,
Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty,
Stanford, Russellville, Bowling Green, Franklin, Providence,
Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown,
Burkesville, and Albany
438 PM EDT Fri Jul 7 2017 /338 PM CDT Fri Jul 7 2017/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

A cold front will move southeast across southern Indiana late this
afternoon and central Kentucky this evening and overnight. Scattered
thunderstorms will accompany the front. A few of the storms could be
strong and considerable lightning also is likely.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few rounds of thunderstorms are possible next week as a series of
weather disturbances aloft move southeast across the Ohio Valley. It
is too early to determine exact timing and location of storms.
However, any time from Monday through Thursday will feature a chance
of storms over parts of the Ohio Valley. A few strong storms could
occur during this time period.

.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of strong winds and
hail tonight.

13

In the hours before

Special weather statement, Jul 7, 5:48 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Louisville KY
648 PM EDT FRI JUL 7 2017

INZ078-079-KYZ032-072330-
Jefferson-Scott-Trimble-
648 PM EDT FRI JUL 7 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN JEFFERSON...CENTRAL
SCOTT AND NORTHWESTERN TRIMBLE COUNTIES...

At 648 PM EDT, a strong thunderstorm was located 7 miles southeast of
Seymour, moving southeast at 30 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Madison, Austin, Lexington, Hanover, Saluda, Smyrna, Kent, Wakefield,
Middlefork and Volga.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3880 8531 3861 8551 3861 8560 3876 8583
      3878 8582 3878 8580 3881 8579 3882 8574
      3883 8573 3882 8572 3883 8571 3882 8570
      3882 8561 3885 8561 3885 8557 3888 8557
      3888 8554
TIME...MOT...LOC 2248Z 304DEG 25KT 3887 8580

EBW
Special weather statement, Jul 7, 6:28 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Louisville KY
728 PM EDT FRI JUL 7 2017

KYZ032-033-036-037-042-043-080015-
Bourbon-Henry-Scott-Nicholas-Harrison-Trimble-
728 PM EDT FRI JUL 7 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTT...
TRIMBLE...HENRY...BOURBON...NICHOLAS...AND HARRISON COUNTIES...

At 726 PM EDT, radar indicated gusty winds out ahead of a line of
strong thunderstorms from near Ripley to 6 miles southwest of
Williamstown to near Carrollton. Movement was southeast at 30 mph.

Winds in excess of 40 mph are likely ahead of the storms, with
additional strong gusty winds once the storms themselves arrive.

Locations impacted include...
Cynthiana, Carlisle, Breckinridge, Millersburg, Sadieville, Berry,
Monterey, Gratz, Longlick, and Alberta.

A severe thunderstorm watch remains in effect until 1100 PM EDT for
central Kentucky.

LAT...LON 3828 8425 3838 8500 3871 8533 3859 8518
      3860 8508 3856 8501 3851 8503 3852 8498
      3849 8499 3836 8473 3854 8448 3858 8420
      3855 8421 3855 8416 3849 8417 3844 8397
      3835 8387
TIME...MOT...LOC 2326Z 313DEG 28KT 3868 8385 3855 8463 3865 8519

13

The radar

The Louisville radar (KLVX), 97 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trimble

When
July 7, 6:30 PM EST
Where
Trimble County, 0.75 mi WNW of Milton to 0.18 mi NNW of Milton
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
38.725, -85.382

The public reported several trees down in the area due to severe thunderstorm winds.

Thunderstorm Wind, Trimble

When
July 7, 6:38 PM EST
Where
Trimble County, 0.69 mi S of Milton
Measured
53 kt (61 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
38.710, -85.370

Local fire department reported multiple trees down on Milton Hill.

Thunderstorm Wind, Jefferson

When
July 7, 7:40 PM EST
Where
Jefferson County, 1.29 mi WSW of Indian Hills
Measured
53 kt (61 mph) estimated gust
Reported by
Broadcast Media
Coordinates
38.270, -85.670

A large tree was down due to severe thunderstorm winds.

Thunderstorm Wind, Jefferson

When
July 7, 7:43 PM EST
Where
Jefferson County, 0.88 mi SE of Windy Hills
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
38.260, -85.590

An off duty NWS employee reported a large tree down with wind gusts estimated at 60 mph.

Thunderstorm Wind, Jefferson

When
July 7, 7:43 PM EST
Where
Jefferson County, 1.29 mi WNW of St Regis Park
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
38.240, -85.570

A large tree fell onto a home in Plainview area. Part of the roof caved in as a result.

Thunderstorm Wind, Scott

When
July 7, 7:52 PM EST
Where
Scott County, 0.54 mi W of Great Crossing
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.220, -84.610

A tree across KY 227.

Thunderstorm Wind, Madison

When
July 7, 9:53 PM EST
Where
Madison County, 1.83 mi SE of Asbury to 2.1 mi SE of Asbury
Measured
53 kt (61 mph) estimated gust
Reported by
State Official
Coordinates
37.552, -84.276

State officials reported downed trees blocked portions of Scaffold Cane Road.

Thunderstorm Wind, Hancock

When
July 7, 9:03 PM CST
Where
Hancock County, 1.17 mi W of Lewisport to 0.81 mi WNW of Lewisport
Measured
53 kt (61 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
37.928, -86.921

State officials reported several trees down in the area due to severe thunderstorm winds. One tree fell onto a house.

Thunderstorm Wind, Hancock

When
July 7, 9:10 PM CST
Where
Hancock County, 2.09 mi N of Utility
Measured
53 kt (61 mph) estimated gust
Property damage
$20,000
Reported by
County Official
Coordinates
37.900, -86.829

A 3 foot diameter tree fell onto a mobile home.

Thunderstorm Wind, Hancock

When
July 7, 9:12 PM CST
Where
Hancock County, 0.31 mi NNE of Lewisport
Measured
53 kt (61 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
37.934, -86.899

Severe thunderstorm winds peeled the roof off a home on Lake Street in Lewisport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699031, 699046, 699033, 699032, 699034, 699035, 699039, 699040, 699044, 699045.